Alert archive / Montana / Areal Flood Warnings in 2012

Areal Flood Warning 7, NWS Missoula, MT

April 25, 2012Sanders County, Montana

NWS Missoula, MT issued this areal flood warning at Apr 25, 2012, 1:21 PM MDT for Sanders County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2012, 1:21 PM MDT (19:21 UTC)
Expired
Apr 25, 2012, 2:00 PM MDT
In force
39 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Sanders County, MT

The radar

The Missoula radar (KMSX), 114 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WGUS45 KMSO 251921
FLWMSO

FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
121 PM MDT WED APR 25 2012

MTC089-251921-
/O.NEW.KMSO.FA.W.0007.120425T1921Z-120425T2000Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
121 PM MDT WED APR 25 2012

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLOOD WARNING FOR THOMPSON RIVER NEAR THOMPSON FALLS IN...
  NORTH CENTRAL SANDERS COUNTY IN NORTHWEST MONTANA...

* UNTIL FURTHER NOTICE.

* AT 12:45 PM TUESDAY THE STAGE WAS 6.6 FEET. 

* MINOR FLOODING IS FORECAST. FLOODING IS EXPECTED WEDNESDAY MORNING.

* FLOOD STAGE IS 7.0 FEET. 

* AT 7.0 FEET...FLOODING AFFECTS LOW LYING AREAS ADJACENT TO THE 
  RIVER. FLOODING ALSO AFFECTS HOMES IN THE COMMUNITY OF SNIDER.


&&

LAT...LON 4764 11506 4759 11511 4758 11513 4760 11529
      4766 11524 4774 11511 4782 11508 4790 11512
      4794 11510 4795 11502 4785 11499 4777 11494
      4771 11497

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this areal flood warning went out at Apr 25, 3:56 AM MDT, 9 hours 25 minutes earlier.

Area forecast discussion, Apr 25, 3:56 AM MDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
356 AM MDT WED APR 25 2012

...ANOTHER WARM DAY WITH THUNDERSTORMS FOLLOWED BY A BIG CHANGE TO
END THE WEEK...

...RIVERS AND STREAMS WILL CONTINUE TO SEE STEADY RISES THROUGH
WEEKS END...

.DISCUSSION...ANOTHER ROUND OF NOCTURNAL CONVECTION OCCURRED
DURING THE NIGHT AND A FEW ROGUE STORMS COULD CONTINUE ACROSS WEST
CENTRAL MONTANA THROUGH MID MORNING. BEYOND THAT...CONDITIONS
TODAY WILL BE QUITE SIMILAR TO THAT OF YESTERDAY: PERSISTENT CLOUD
COVER WITH THE POSSIBILITY OF A RUMBLE OF THUNDER IN THE AFTERNOON
AND EVENING HOURS. MOST DEVELOPMENT SHOULD REMAIN CONFINED TO WEST
CENTRAL/SOUTHWEST MONTANA AND CENTRAL IDAHO. NORTHWEST MONTANA
SHOULD SEE THE LEAST ACTION TODAY.

ALL MODELS ARE SHOWING A LARGE SWATH OF NOCTURNAL CONVECTION
MOVING NORTH THROUGH IDAHO AND INTO THE PANHANDLE/NORTHWEST
MONTANA BY EARLY THURSDAY MORNING. THE BIGGEST THREAT WITH THESE
STORMS WILL BE VERY INTENSE RAINFALL GIVEN THAT THE OVERNIGHT
HOURS DURING THESE SPRING MONTHS DO NOT TYPICALLY SUPPORT
SUFFICIENT INSTABILITY FOR HAIL OR STRONG WINDS. WIDESPREAD
SHOWERS WITH A CHANCE FOR THUNDERSTORMS WILL CONTINUE ELSEWHERE
THROUGHOUT THE DAY THURSDAY AHEAD OF A VERY STRONG COLD FRONT
WHICH IS CURRENTLY FORECAST TO PASS ACROSS CENTRAL IDAHO AND
WESTERN MONTANA THURSDAY EVENING.

A BURST OF HEAVY PRECIPITATION ALONG WITH BRIEF GUSTY AND
POTENTIALLY DAMAGING WINDS ARE EXPECTED DURING THE FRONTAL
PASSAGE. ADDITIONALLY...THE SNOW LEVEL IS EXPECTED TO DROP VERY
QUICKLY AS THE FRONT PASSES WITH SNOW BEING POSSIBLE ABOVE
4000 FEET THROUGH FRIDAY. THE HIGHER TERRAIN...INCLUDING MOUNTAIN
PASSES...CAN EXPECT TO RECEIVE PERHAPS 1 TO 4 INCHES OF SNOWFALL
WITH THE HIGHEST TERRAIN POTENTIALLY ACCUMULATING 6 TO 8 INCHES
THROUGH FRIDAY. THOSE WITH EARLY SEASON TRAVEL PLANS INTO THE
BACK COUNTRY SHOULD BE PREPARED TO ENCOUNTER WINTER WEATHER AND
COLD TEMPERATURES THURSDAY NIGHT THROUGH SATURDAY MORNING. TRAVEL
OVER MOUNTAIN PASSES MAY BE SLIGHTLY AFFECTED BY REDUCED
VISIBILITY AND PERHAPS SLUSHY CONDITIONS ON THE ROAD. HOWEVER
MAJOR IMPACTS ARE NOT EXPECTED MAINLY BECAUSE ROAD SURFACE
TEMPERATURES SHOULD REMAIN QUITE WARM DESPITE THE DRAMATICALLY
COOLER AIR TEMPERATURES.

TEMPERATURES ON FRIDAY WILL BE SOME 35 DEGREES COLDER THAN THE
RECORD BREAKING READINGS WHICH OCCURRED TO BEGIN THE WEEK. ABUNDANT
AFTERNOON RAIN/SNOW/GRAUPEL SHOWERS SEEM LIKELY GIVEN THE STRONG
INSTABILITY PROVIDED BY THE COLD UPPER LEVEL LOW PRESSURE SYSTEM
PARKED DIRECTLY OVER WESTERN MONTANA. SATURDAY'S WEATHER WILL BE
LARGELY DEPENDENT UPON THE TRAJECTORY AND SPEED OF THE UPPER LOW
AS IT EXITS THE REGION. AT THIS TIME WEATHER MODELS ARE STRUGGLING
TO FIND CONSISTENCY WITH THESE FACTORS AND HAVE THUS MAINTAINED AN
UNSEASONABLY COLD BUT SHOWERY FORECAST FOR SATURDAY.

THE EXITING LOW PRESSURE SYSTEM WILL HEAD INTO EASTERN
MONTANA ON SUNDAY...BUT THE NORTHERN ROCKIES WILL REMAIN UNDER
UNSETTLED NORTHWEST FLOW. THIS TYPE OF PATTERN IS HISTORICALLY
CONDUCIVE TO KEEPING SHOWERS AROUND...SO HAVE LEFT IN MENTIONING
OF CHANCE FOR CONTINUED RAIN SHOWERS THROUGH MONDAY.

BY MID TO LATE NEXT WEEK...A DRYING AND WARMING PATTERN CHANGE
COULD RESULT...BUT CONFIDENCE IS LOW AT THIS TIME. WILL NEED TO WAIT
A FEW MORE FORECAST MODEL RUNS BEFORE DRYING OUT ANY PART OF NEXT
WEEK'S FORECAST JUST YET.

&&

.AVIATION...A FEW RUMBLES OF THUNDER HAVE BEEN EXPERIENCED
OVERNIGHT AT KMSO BUT THESE THUNDERSHOWERS SHOULD DIMINISH THROUGH
THE REMAINDER OF THE MORNING. A BREAK DURING THE REST OF THE
MORNING AND EARLY AFTERNOON WILL OCCUR FOR THE ENTIRE NORTHERN
ROCKIES...HOWEVER THE ATMOSPHERE WILL ONCE AGAIN DESTABILIZE THIS
AFTERNOON AND RESULT IN THE POTENTIAL FOR ANOTHER LATE AFTERNOON
ROUND OF CONVECTION. BE PREPARED FOR THE CHANCE OF INCREASED
THUNDERSTORM ACTIVITY...PARTICULARLY AT KMSO...KBTM...AND KSMN
THROUGH THIS EVENING. BEYOND THAT: A RATHER ROBUST WEATHER SYSTEM
WILL BRING A MUCH WETTER AND COOLER PATTERN SHIFT...WHICH WILL
LIKELY HAVE AN IMPACT ON AVIATION OPERATIONS THURSDAY-FRIDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.

&&

DISCUSSION...DICKERSON/ALLEGRETTO
AVIATION....ALLEGRETTO

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 1:03 PM MDTAreal Flood WarningMSOSanders45 hr

Nearby

Areal Flood Warnings in Montana, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.